My daughter Katherine is 13. She's been on Levemir for at least 6 years. We have always loved it, as Lantus never worked quite right for her. When she was younger, the endo and her staff told us that as she progessed through her teen years, her insulin needs would increase greatly (they were correct). She has kept up with her changing insulin needs very well.

Now we see something very puzzling. Since she was first dx'd, every time we had to adjust her 12-hour insulins, we saw the nighttime numbers change first. Always, within a few days, we would also have to adjust the daytime 12-hour insulin. Lately, she has been cutting back on both daytime and nightime Levemir as necessary. She's been wonderfully in range, but her am and pm Levemir doses are drastically different: 17 units @ night, and 27 in the morning. She and I have looked at everything, and still no explanantion. The only thing is that she has been sedentary for 6 weeks now, as she awaits hip surgery and deals with a stomach issue that we will hopeully have resolved in a few days. If she's sednetary, and not moving around a lot, shouldn't she need MORE insulin, not less? She was sleeping a few minutes ago, and I went into her room to give her Levemir. Despite the scant (for her) Levemir dose of 17 units last night, I saw six empty juice boxes on her nightstand! That is, 6 X 17g = 102g! She had only 17 units of Levemir last night!, and STILL needed 102g to stay in range! Her CGMS said 121 this morning, and her finger stick poke said the same.

Has anyone ever had such drastically different dosing needs?

Views: 147

Reply to This

Replies to This Discussion

I don't know specifically about the Levemir issue, but my daughter (age 8, Dx at age 3) just experienced a drastic decreased need for insulin during the day! We had to have her in the emergency room because we couldn't get her BG up! I have noticed that her insulin needs change with the change of seasons and I was anticipating needing to change some of her basal rates (she's on an Animas Ping pump.) I had downloaded her meters and pump after dinner to start looking at her numbers to see where changes could be made. A few hours later, she crashed and we couldn't get her up. We had to cut all of her daytime basal rates by half and change her carb:insulin ratios for breakfast and lunch. Some moms in the online D community have also had experiences similar to this with their children.

Good Luck

Parth
I guess it's just part of the T1 puzzle. My neighbor's 16-year-old son - dx'd soon after Katherine -- is having the opposite problem. He's very active, but they couldn't get his bg DOWN for the past few days! He pumps (Animas) and he was also correcting with shots. It took days to straighten it out.
I think that your metabolism slows down a great deal at night so that might make sense. I also think that Levemir can last > 12 hours, particularly with a larger shot? Bernstein has a section referencing a study that shots > 7U have absorption problems, so the "bubble" deploys the insulin more slowly. W/ longer term, it's pretty much impossible to differentiate the difference between a 'tail' from your bigger morning shot and the 'fresh' drop from the PM dose but they could perhaps both be pushing the BG down together? Instead of chopping the nighttime dose, perhaps it might be useful to figure a say 10% reduction (4.5U let's call it?) and take say 2U away from each shot and see what happens for a few days?

I agree that 6 juice boxes is a ton of correction snacks, tasty though they are (we keep them in the fridge by the treadmill for my niece and nephew but they probably only get about 1/2 of each box w/ the heavy treadmill use this winter!)
I think you hit the nail on the head AR. Levemir definitely lasts longer than 12 hours -- it's very forgiving: if you dose an hour or two later, or earlier, it seems not to matter. And, Katherine has forgotten her a.m. Levemir about 4 times. She didn't even go high! I had the thought that maybe Levemir stays at a certain level in her blood, like some meds do? But I'm pretty sure that it IS due to slower absorbption, due to the large amount and the fact that she has very few good injection sites left.

I think we'll cut it back by 10% and see what happens.
Having gone through my teenage years and seen some lopsided doses (although that was 30 years ago and long long before the new fancy pants insulins), my two cents:

Sometimes it really is useful to take the lopsided doses, especially when accompanied by a long string of hypos (and six empty juice boxes is definitely a long string of hypos), and cut back doses and equalize them and start over.

Levemir and Lantus aren't truly 24-hour insulins - but then again they aren't 12 hour insulins either. What we're doing is taking an insulin that isn't particular flat, and making it flatter by overlapping doses. You don't get fine-grained basal tweaking this way, because there is still a peak circa 6 or 12 or 18 hours out after the shot.

IMHO it's time to cut back a lot on doses, maybe twice a day of 15 units would be a good place to start. Yes, bg's might run a little high but that's better than the long strings of hypos.

For a long time (especially as a teenager) I ran my doses too high and had long strings of hypos as a result. But I was so scared of having any high bg's. Today my hypo sensitivity isn't so good anymore, and can be really bad if I have a long string of hypos. So I have to make a conscious effort to not let my doses creep up to that point, and cut them back where it'll help me avoid hypos.
Thanks Tim. Starting over really appeals to me, especially since she is at home for a while now.
Jeannie, out of curiosity, did Katherine happen to start a new box of pens? About 2 years ago, I was needing more & more Levemir all of a sudden. My doctor gave me a couple sample pens & my BS came crashing down – there was apparently some difference in the strength.
Unfortunately, there's no way to tell, LOL. She has been, up to this point, using so much Levemir that she'd have a Levemir pen on each level of the house, using each one that was most convenient. Even so, none of them would go beyond 28 days. As she's getting less insulin now, we have to start paying more attention to that.
The lot numbers are on the pens so you can try to watch that way going foward. Although I don't keep insulin on different floors, I do with a lot of other stuff so I know where she is coming from! You shouldn't have to carry a backpack to move from one room to another!
A good practice is to write in a permanent sharpie the date that each pen was started right on the barrel.
Yes, but we pump. Our 14 year old uses much more insulin during the hours of 6pm to midnight. A new pattern has emerged where she needs a lot less insulin midnight until 3am then needs more 3am thrugh 9 or 10am, then back to baseline. This is a fairly recent daily pattern. I use daily observation mainly. Although your daughter should need more insulin because she is sedentary, so far she needs less. It is puzzling but I wouldn't over analyze. Nothing you can do but watch her and make the adjustments based on her needs. And sounds like you are doing a wonderful job.
Thanks. LOL, I'm over-analyzer in chief in this house. I've always wanted a reason for everything, and I'm a perfectionist. Not a great combo for the mother of a T1 teenager!

RSS

Advertisement



REsources

From the Diabetes Hands Foundation blog...

#OpposeAB1893: California Bill that Burdens People with Diabetes on Insulin

A couple of days ago I learned that the California State Assembly is considering AB-1893 Sharps waste, which in (if approved) will mandate that: “Sharps sold to the general public in California shall be sold with a sharps waste container Read on! →

FDA Docket Extended! We Need You.

If you are new to diabetes advocacy in the traditional sense of the word, you may be thinking, “What the heck is a docket!?” I certainly was the first twenty times I heard it (yes it took that long). For Read on! →

Diabetes Hands Foundation Team

DHF TEAM

Manny Hernandez
(Co-Founder, Editor, has LADA)

Emily Coles
(Head of Communities, has type 1)

Mila Ferrer
(EsTuDiabetes Community Manager, mother of a child with type 1)

Mike Lawson
(Head of Experience, has type 1)

Corinna Cornejo
(Development Manager, has type 2)

Heather Gabel
(Administrative and Programs Assistant, has type 1)

DHF VOLUNTEERS


Lead Administrator
Bradford (has type 1)

Administrators
Lorraine (mother of type 1)
Marie B (has type 1)

Brian (bsc) (has type 2)

Gary (has type 2)

David (dns) (type 2)

 

LIKE us on Facebook

Spread the word

Loading…

This website is certified by Health On the Net Foundation. Click to verify. This site complies with the HONcode standard for trustworthy health information: verify here.

© 2014   A community of people touched by diabetes, run by the Diabetes Hands Foundation.

Badges  |  Contact Us  |  Terms of Service